Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

July 27, 2018Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 27, 2018, 12:46 AM EDT for Lewis County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 12:46 AM EDT (04:46 UTC)
Expired
Jul 27, 2018, 1:15 AM EDT
In force
29 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 20 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS81 KBUF 270446
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1246 AM EDT FRI JUL 27 2018

NYZ006>008-270515-
Jefferson-Oswego-Lewis-
1246 AM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN JEFFERSON...
SOUTHERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 1245 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Barnes Corners to 7 miles southeast
of Adams to 8 miles northeast of Pulaski. Movement was east at 25
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lowville, Redfield, Salmon River Reservoir, Highmarket, Barnes 
Corners, Whetstone Gulf State Park, Watson, Martinsburg, Lyonsdale, 
Greig and Port Leyden.

LAT...LON 4342 7553 4348 7581 4348 7582 4351 7598
      4372 7593 4384 7583 4377 7513 4361 7511
TIME...MOT...LOC 0445Z 279DEG 23KT 4381 7588 4374 7593 4362 7598 

$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 26, 10:39 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 26, 10:39 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1039 PM EDT Thu Jul 26 2018

.SYNOPSIS...
Scattered showers and thunderstorms will slowly end from west to
east overnight as a weak cold front slides across the region,
with the best coverage across the western Southern Tier. Widely
scattered showers and thunderstorms will develop again on Friday and
Saturday afternoons inland from the lake breezes as an upper level
low spins south of the Hudson Bay. High pressure will build across
the region Sunday bringing completely dry conditions. Temperatures
will remain seasonable through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
A mid level trough and associated weak cold front will cross the
area tonight, with scattered showers and a few isolated
thunderstorms focusing along the advancing frontal boundary. The
best coverage of showers will continue to be across the western
Southern Tier through the midnight hour, with a second area of
showers and isolated thunder east and southeast of Lake Ontario.
Otherwise for the rest of the area, showers will remain spotty at
best. Overnight the showers and isolated thunder will slowly taper
off and end from west to east as the weak front and mid level trough
move east.

Temperatures will remain mild and somewhat muggy overnight as retain
some wind and light mixing overnight, as well as left over scattered
cloudiness from the earlier convection. Lows will bottom out in the
low to mid 60s. There may be some patchy valley fog across the
western Southern Tier late tonight.

On Friday, cyclonic flow aloft will be in place across the region as
the closed low continues to pinwheel just south of the Hudson Bay.
Lingering low-level moisture with slightly steeper mid-level lapse
rates under the low will actually be somewhat fall like across the
region, with diurnal cumulus inland from the lakes bubbling up to
form some widely scattered showers and thunderstorms by the
afternoon. A stout afternoon lake breeze will be in place northeast
of Lake Erie and Ontario, which will keep the Niagara Frontier and
the Saint Lawrence Valley completely dry. Afternoon highs will be
70s to near 80.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
Cold advection will be underway off the deck to start the short
term portion of the forecast. As a result, 850 mb temperatures
will be falling off into the single digits Celsius on Friday
night. This will yield barely sufficient lake to 850 delta T
values such that some lake-induced instability combined with
lake-induced convergence down the length of first Lake Erie then
Lake Ontario may generate a few showers downwind of the lakes.
These will rapidly dissipate by Saturday due to diurnal heating
of the boundary layer.

Beyond then, while the mean mid-level trough axis remains to our
west, which means southwesterly flow aloft, boundary layer moisture
advection will still be nil. As a result, only non-mentionable
chances of showers will be present over the area after some lake
breeze shower chances on Saturday. Further, a surface high will
follow the end of the cold advection just to our south. This will
place a lid on any lifting mechanisms across the area.

Deeper moisture waits to advance northward until Tuesday or so. This
will occur as the pattern aloft amplifies and reloads over the
western Great Lakes. Once this occurs, the surface high shifts
eastward, and deeper moisture advances in the southerly flow between
it and the low over the western Great Lakes. Very strong support for
rainfall will again return by this juncture, just as humidity values
likewise go through the roof.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Southerly flow will direct another round of tropical moisture north
across New York for the middle portion of next week. This will occur
between a deep mid-level trough extended from the upper Midwest to
the lower Mississippi River Valley and a Bermuda High just off the
East Coast. The 26/12z GFS shows PWATs of 2 inches which will be
above daily maximums even for early August per SPC Sounding Climo.
Various vort impulses moving through the trough and the possibility
of a surface low with warm front passing near or over the Eastern
Great Lake will be the focus for forcing a likely probability for
showers and thunderstorms. The setup may be similar to the tropical
pattern we are just leaving this Thursday night. An increasing low
level jet per the 12z GFS on Wednesday looks to support a potential
for a severe threat with 30-45kts of bulk shear to work with. The
tropical environment will mainly support only tall/thin CAPE
profiles.

Temperatures will average a degree or two above normal with highs
ranging from the upper 70s to low/mid 80s. Dewpoints in the 60s will
make for an uncomfortable humidity level.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
A few scattered showers will cross the area from west to east
tonight, but coverage will remain widely scattered in most areas
with VFR prevailing. A few of the heavier downpours will produce
brief/spotty MVFR to IFR. Some patchy valley fog may develop across
the western Southern Tier late tonight with local IFR VSBY,
including at KJHW.

Any fog will burn off early in the western Southern Tier on Friday.
A few isolated to widely scattered showers and thunderstorms will
develop with daytime heating along and inland of the lake breeze
boundaries from the western Southern Tier through the western Finger
Lakes and southeast of Lake Ontario, but coverage will again be
sparse with most areas remaining VFR.

Outlook...
Saturday and Sunday...Mainly VFR with a slight chance of showers.
Monday...Mainly VFR with MVFR in scattered showers.
Tuesday...MVFR in showers and thunderstorms with a chance of IFR.

&&

.MARINE...
Southwest winds ahead of a cold front will remain just below SCA
criteria through the early overnight. Behind the cold front, cold
air will be slow to build and this will likely keep waves below 4
feet Friday and into the start of the weekend, although it will be
choppy at times at the east end of Lakes Erie and Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Church/Hitchcock
NEAR TERM...Church/Hitchcock
SHORT TERM...Fries
LONG TERM...Smith
AVIATION...Hitchcock
MARINE...Church/Hitchcock
Hazardous weather outlook, Jul 26, 10:47 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1047 PM EDT Thu Jul 26 2018

NYZ001>008-010>014-019>021-085-280300-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
1047 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-280300-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1047 PM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Jul 26, 10:46 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1046 PM EDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     JAMESTOWN               42.10N  79.24W
07/26/2018                   CHAUTAUQUA         NY   BROADCAST MEDIA

            TREE DOWN ON EAST 5TH ST. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER BUF1800539

HITCHCOCK
Special weather statement, Jul 26, 10:51 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1051 PM EDT THU JUL 26 2018

NYZ003-270315-
Monroe-
1051 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST MONROE COUNTY...

At 1049 PM EDT, a strong thunderstorm was located over Rochester,
moving northeast at 30 mph.

Winds in excess of 30 mph and small hail are possible with this
storm.

Locations impacted include...
Rochester, Irondequoit, Webster, and Charlotte.

This storm will also produce frequent lightning, move indoors until
the storm passes.

LAT...LON 4327 7737 4327 7738 4324 7738 4313 7765
      4322 7769 4328 7761 4325 7754 4330 7740
      4330 7738
TIME...MOT...LOC 0249Z 242DEG 26KT 4320 7762

Hitchcock
Special weather statement, Jul 26, 10:54 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1054 PM EDT THU JUL 26 2018

NYZ007-008-270400-
Jefferson-Lewis-
1054 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFFERSON AND
CENTRAL LEWIS COUNTIES...

At 1053 PM EDT, a strong thunderstorm was located over Barnes
Corners, or 13 miles south of Watertown, moving northeast at 35 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Carthage, Lowville, West Carthage, Adams Center, Barnes Corners,
Denmark, New Bremen, Watson, Martinsburg and Rodman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4369 7573 4370 7589 4387 7602 4415 7530
      4410 7517 4379 7513
TIME...MOT...LOC 0253Z 244DEG 30KT 4379 7584

Mitchell
Special weather statement, Jul 26, 11:47 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1147 PM EDT THU JUL 26 2018

NYZ004-270430-
Wayne-
1147 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY...

At 1147 PM EDT, a strong thunderstorm was located over Ontario, or 8
miles east of Webster, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ontario, Williamson, Marion, Sodus, Chimney Bluffs State Park,
Walworth, Huron, Wolcott, Sodus Point and Red Creek.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4329 7672 4325 7672 4308 7724 4328 7739
      4333 7728 4333 7714 4331 7697 4334 7691
      4335 7681 4337 7677
TIME...MOT...LOC 0347Z 240DEG 27KT 4319 7726

Mitchell
Special weather statement, Jul 27, 12:32 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1232 AM EDT FRI JUL 27 2018

NYZ006-008-270500-
Oswego-Lewis-
1232 AM EDT FRI JUL 27 2018

...A SHOWER WILL AFFECT SOUTHWESTERN LEWIS AND NORTHEASTERN OSWEGO
COUNTIES...

At 1229 AM EDT, a line of wind associated with an outflow boundary
well out ahead of a line of thunderstorms to the west was located
near Pulaski, or 12 miles southeast of Sandy Island Beach State
Park, moving east at 25 mph.

Winds in excess of 40 mph are possible with this line of higher
winds.

Locations impacted include...
Redfield, Salmon River Reservoir, Hastings, Richland, Williamstown,
Orwell, Parish, Altmar, Osceola, Amboy Center and Howardville.

This includes Interstate 81 between exits 33 and 34.

LAT...LON 4344 7548 4342 7553 4348 7581 4333 7589
      4332 7586 4329 7587 4340 7625 4351 7610
      4364 7600 4354 7544
TIME...MOT...LOC 0429Z 287DEG 21KT 4349 7605

Mitchell
Special weather statement, Jul 27, 12:46 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1246 AM EDT FRI JUL 27 2018

NYZ006>008-270515-
Jefferson-Oswego-Lewis-
1246 AM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN JEFFERSON...
SOUTHERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 1245 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Barnes Corners to 7 miles southeast
of Adams to 8 miles northeast of Pulaski. Movement was east at 25
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lowville, Redfield, Salmon River Reservoir, Highmarket, Barnes
Corners, Whetstone Gulf State Park, Watson, Martinsburg, Lyonsdale,
Greig and Port Leyden.

LAT...LON 4342 7553 4348 7581 4348 7582 4351 7598
      4372 7593 4384 7583 4377 7513 4361 7511
TIME...MOT...LOC 0445Z 279DEG 23KT 4381 7588 4374 7593 4362 7598

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:51 PM EDTSpecial Weather StatementBUFMonroe24 min
Jul 26, 10:54 PM EDTSpecial Weather StatementBUFLewis66 min
Jul 26, 11:47 PM EDTSpecial Weather StatementBUFWayne43 min
Jul 26, 11:52 PM EDTSpecial Marine WarningBUF83 min
Jul 27, 12:32 AM EDTSpecial Weather StatementBUFOswego28 min
Jul 27, 1:25 AM EDTSpecial Weather StatementBUFOswego65 min
Jul 27, 1:26 AM EDTSmall Craft AdvisoryBUF9 hr
Jul 27, 1:34 AM EDTSpecial Weather StatementBUFLewis41 min
Jul 27, 1:48 AM EDTSpecial Weather StatementBUFLewis57 min
Jul 27, 7:42 PM EDTSmall Craft AdvisoryBUF26 hr

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.